Rivaroxaban reduced recurrence of unprovoked VTE compared to warfarin

The results support and expand on the findings of previous clinical trials and observational studies of rivaroxaban, by looking at routine care and including patients with pulmonary embolism.


For patients with an unprovoked venous thromboembolism (VTE), rivaroxaban was associated with lower risk of recurrence and similar rates of bleeding as warfarin, according to a recent study.

The propensity-matched cohort study used Danish health registries to identify patients with a first hospital diagnosis of unprovoked VTE from Dec. 9, 2011 to Feb. 28, 2016. None had taken oral anticoagulation before and none had other indications for anticoagulation. The study included 1,734 patients prescribed rivaroxaban matched with 2,945 patients prescribed warfarin. Results were published by The Lancet Haemotology on April 11.

At six-month follow-up, the rate of recurrent VTE was 9.9 per 100 person-years in the rivaroxaban group, compared to 13.1 per 100 person-years in the warfarin group, yielding a hazard ratio (HR) of 0.74 (95% CI, 0.56 to 0.96) for rivaroxaban. During the same follow-up period, the rate of major bleeding was 2.4 per 100 person-years in rivaroxaban users compared to 2.0 in warfarin users (HR, 1.19; 95% CI, 0.66 to 2.13).

The results support and expand on the findings of previous clinical trials and observational studies of rivaroxaban, according to the study authors. The current study looked at routine care, rather than patients recruited for a trial, and included patients with pulmonary embolism but excluded patients with provoked VTE to reduce confounding. They noted that the current study also found shorter length of stay with rivaroxaban, which is likely driven by the time required in the hospital to transition patients from heparin to warfarin.

Overall, the study indicates that “rivaroxaban is an effective and safe alternative to warfarin in oral anticoagulation-naïve patients with incident unprovoked [deep venous thrombosis] and pulmonary embolism,” according to the authors.